Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 104, NWS St. Louis, MO

June 11, 2018Greene County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 11, 2018, 4:28 PM CDT for Greene County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 4:28 PM CDT (21:28 UTC)
Expired
Jun 11, 2018, 5:15 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Greene County, IL

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:55 PM CDTTSTM WND DMGCarrollton, ILLARGE TREE LIMBS BROUGHT DOWN POWERLINES ON TWO ROADS IN CARROLLTON. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS53 KLSX 112128
SVRLSX
ILC061-112215-
/O.NEW.KLSX.SV.W.0104.180611T2128Z-180611T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
428 PM CDT MON JUN 11 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Greene County in southwestern Illinois...

* Until 515 PM CDT.

* At 428 PM CDT, a severe thunderstorm was located near Carrollton,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  White Hall, Carrollton, Greenfield, Old Kane, Kane, Kampsville,
  Wrights, Eldred, Hillview, Rockbridge, Belltown, Berdan, Haypress,
  Walkersville and Woody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a potentially deadly storm. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.

&&

LAT...LON 3936 9015 3926 9015 3926 9020 3922 9021
      3922 9031 3917 9031 3917 9037 3930 9061
      3935 9062 3948 9053
TIME...MOT...LOC 2128Z 298DEG 17KT 3936 9050 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Tilly
2 follow-up statements
933 
WWUS53 KLSX 112151
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
451 PM CDT MON JUN 11 2018

ILC061-112215-
/O.CON.KLSX.SV.W.0104.000000T0000Z-180611T2215Z/
Greene IL-
451 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL GREENE COUNTY...

At 450 PM CDT, a severe thunderstorm was located just 
northwest of Carrollton, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
White Hall, Carrollton, Greenfield, Old Kane, Kane, Wrights,
Hillview, Rockbridge, Belltown, Berdan, Haypress, Walkersville and
Woody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a potentially deadly storm. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.

&&

LAT...LON 3936 9015 3926 9015 3926 9020 3922 9021
      3922 9031 3917 9031 3917 9037 3931 9058
      3936 9059 3948 9053
TIME...MOT...LOC 2150Z 299DEG 12KT 3932 9042 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Tilly
687 
WWUS53 KLSX 112214
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
514 PM CDT MON JUN 11 2018

ILC061-112224-
/O.EXP.KLSX.SV.W.0104.000000T0000Z-180611T2215Z/
Greene IL-
514 PM CDT MON JUN 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3936 9015 3926 9015 3926 9020 3922 9021
      3922 9031 3917 9031 3917 9037 3931 9058
      3936 9059 3948 9053
TIME...MOT...LOC 2214Z 298DEG 17KT 3927 9030 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:52 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 11, 3:52 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
352 PM CDT Mon Jun 11 2018

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 249 PM CDT Mon Jun 11 2018

Concerns through the Tuesday afternoon will pertain to the
thunderstorms potential this afternoon, then again during the day
Tuesday.

Current analysis depicts a nearly stationary boundary stretching
from near the IA/MO border eastward through IL/IN region. This
originated a bit further south early this morning, before
meandering northward this afternoon. This is likely to become the
focus for initial convection early this afternoon and into the
evening, where moisture convergence is maximized and instability
gradients reside. Expecting a narrow corridor more focused
development.

Given precipitable water values in excess of 1.5 inches through
the region, along with relatively weak flow, locally heavy rain
with localized ponding is a concern. However, confidence is low
that similar areas affected by yesterday's training rainfall will
be impacted again today. Best potential remains a bit further
north into central IL, where highest rainfall totals were
received. Therefore, held off on any watch products at this time
and will keep an eye on this evening's development.

Further south of the this boundary, sct/isolated convection is
possible and will be more diurnally driven. Expect activity to be
shorter lived and wane after sunset. Good instability with
MUCAPEs around 3k J/kg or better may give rise to a strong storm
with any severe potential being isolated.

Well-organized convection is expected to remain well west of the
forecast area through western MO, originating along a cold front
in the central plains. There is the potential for an MCS to
materialize and dive almost due south. The northern extent of the
line may reach central Missouri late tonight, but given better
support to the west, expecting this to weaken as it spreads out to
the east.

The cold front pushes into the bi-state area during the day
Tuesday. Pending convection may impact tomorrow's thunderstorms
with any residual cloud cover. Front should be positioned through
eastern Missouri by early afternoon with better potential for
development east of the Mississippi River Tuesday afternoon.

Maples

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 249 PM CDT Mon Jun 11 2018

Tuesday's frontal boundary will continue to slowly slip south and
east through Wednesday. Scattered showers and thunderstorms are
possible along and ahead of the front. As is common for this time
of year, forward progression of the front could slow or stall.
Expect southern sections of Missouri and Illinois to have a better
potential from afternoon storms before the boundary clears the
area.

Surface high pressure builds in through the middle of the week and
will effectively limit rain potential. An upper ridge is still
well-advertised to develop from the mid to late week period. This
is likely to keep the main storm track outside the area. Main
story late this week into the weekend will be the building heat
with temperatures that may climb well into the 90s.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1243 PM CDT Mon Jun 11 2018

Visible satellite imagery provides a decent overview of a series
of remnant outflow boundaries from this morning's decayed
thunderstorm activity. The most expansive of these boundaries has
made it south of KSTL and extends from southeast Missouri through
southern Illinois. Along and north of this boundary, diurnal cu
is beginning to develop and will likely remain sct/bkn in nature.

The main focus will be a nearly stationary surface boundary that
continues to be draped across the region. This stretches from
Northwest Missouri through southern Indiana and will be the
primary line where scattered thunderstorms develop this afternoon
and evening. Expect VFR much of time in most areas. Any direct
impact from thunderstorms will need to be accounted for through
amendments.

Another front to the west will try to push east into central
Missouri overnight. Expected much of the activity involved with
this to dive southward through western and central Missouri, while
the northern end of the line weakens quite rapidly through Tuesday
morning.

SPECIFICS FOR KSTL:

Main concern will be the potential for scattered thunderstorms
this afternoon. It will likely be hit-or-miss with any direct
impact accounted for through later amendments. Otherwise, VFR
conditions are expected much of the time with relatively light
winds. Another round of thunderstorms are expected to develop
Tuesday with greater potential east of KSTL.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 11, 4:20 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
420 PM CDT Mon Jun 11 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
420 PM CDT Mon Jun 11 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a chance for thunderstorms. Isolated strong to severe
storms are possible. The primary threats are large hail and
damaging wind gusts along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms will continue for parts of the
forecast area until Friday.

Isolated strong to severe storms are possible Tuesday and Tuesday
evening across southeast Missouri and southwest Illinois. The
primary threats are large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged
to report any severe weather, if observed, to the National
Weather Service.

TES

In the hours before

Special weather statement, Jun 11, 3:45 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service St Louis MO
345 PM CDT MON JUN 11 2018

ILZ058-097-098-112130-
Calhoun IL-Greene IL-Pike IL-
345 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALHOUN...
NORTHWESTERN GREENE COUNTIES IN SOUTHWESTERN ILLINOIS AND
SOUTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 430 PM
CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Alsey, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
White Hall, Carrollton, Roodhouse, Bedford, Patterson, Montezuma,
Milton, Hillview, Pearl, Belltown, Berdan, Haypress, Barrow,
Walkersville and Beecreek.

LAT...LON 3958 9059 3954 9057 3952 9058 3952 9028
      3928 9035 3939 9073 3959 9068
TIME...MOT...LOC 2045Z 282DEG 11KT 3947 9061

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:22 PM CDTFlash Flood WarningLSXMontgomery6 hr
Jun 10, 7:37 PM CDTSpecial Weather StatementLSXCalhoun38 min
Jun 11, 3:45 PM CDTSpecial Weather StatementLSXGreene45 min
Jun 11, 4:03 PM CDTTornado WarningLSXCalhoun, Greene, Pike27 min
Jun 11, 6:21 PM CDTSpecial Weather StatementLSXMadison24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.